U.S. doctors online nowAsk doctors free
Albany, NY
A 56-year-old female asked:

I have hyperthyroidism the methimazole and ptu (propylthiouracil) cause my wbc to be around 3.1 i feel great. what can i do?

1 doctor answer2 doctors weighed in
Dr. Corey Clay
Allergy and Immunology 10 years experience
Monitor closesly: Although it is working well to suppress thyroid hormone, the methimazole can be toxic to the bone marrow. Your low WBC can be an early indication and needs to be followed closely. Make sure your prescribing physician is aware of the lab result.
Dr. Corey Clay
Dr. Corey Clay commented
Allergy and Immunology 10 years experience
Provided original answer
Patient followed up with, "if monitored, can I take lower dose?". A virtual consult can be used to provide personalized recommendations/guidance and more information on how methimazole works and how it causes agranulocytosis. Ultimately, the recommendations of the treating physician prevail.
Mar 16, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 16, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.